Jump to content
Important Survey - Please Participate ×

Having an awful time


[ct...]

Recommended Posts

Hi Everybody

 

I haven't been here for a while so this is a re-introduction. I was on Valium for about four months and just decided to stop as I knew it wasn't good for me. About a week after stopping I had a total meltdown, mass anxiety, light headed, dizzy, depressed, dark and bizarre thoughts......you know how it goes. This was about 7 months ago.

Since then I've had some really good times. There have been plenty of days when I've been pretty much 100%, even weeks at times. Something has happened lately though and I feel so down. I have no energy, can't concentrate, feel unmotivated, some anxiety but very depressed. I'm worried that I actually have depression and that this is not part of the withdrawl process. My Dr suggests taking an A/D but I don't really want to embark on that if I'm still just going through a process that will lead to total normality.

I feel like my wife and kids aren't gettting what they deseve from me, and I'm not getting what I deserve from myself.

PLease give me some advice - is this part of the process? I feel really low.

 

Thanks

 

Chris

 

Link to comment
Share on other sites

Hi Everybody

 

I haven't been here for a while so this is a re-introduction. I was on Valium for about four months and just decided to stop as I knew it wasn't good for me. About a week after stopping I had a total meltdown, mass anxiety, light headed, dizzy, depressed, dark and bizarre thoughts......you know how it goes. This was about 7 months ago.

Since then I've had some really good times. There have been plenty of days when I've been pretty much 100%, even weeks at times. Something has happened lately though and I feel so down. I have no energy, can't concentrate, feel unmotivated, some anxiety but very depressed. I'm worried that I actually have depression and that this is not part of the withdrawl process. My Dr suggests taking an A/D but I don't really want to embark on that if I'm still just going through a process that will lead to total normality.

I feel like my wife and kids aren't gettting what they deseve from me, and I'm not getting what I deserve from myself.

PLease give me some advice - is this part of the process? I feel really low.

 

Thanks

 

Chris

 

I could see what a difficult decision this is for you. In my opinion, it is hard to evaluate where your baseline depression is while you are still within the first year of healing. Can you talk with a counselor and try to get some support while things play out? I think a very important question is: did you struggle with depression before you were on benzos? If this has been a chronic issue for you I wouldn't rule it out in the long wrong. Some people benefit from these drugs. However, you don't want to head down a path of medication until you would determine it absolutely necessary. I think we all feel that we can do more for our families. Have you talked to your wife and told her how you feel? There is a possibility that your perception doesn't match reality. And if you are falling short, maybe some specific ideas of how you could change.

 

It never hurts to see a counselor. I think if you establish a good relationship with a reputable therapist that they can be a good partner to make these decisions. Because you have had some good days too my guess is that it is the BENZO withdrawal and that those good days will return. In the meanwhile, be kind to yourself and patient. Would you be open to getting some therapy for awhile?

 

Whatever you decide, I understand those dark days and I think most everyone on here does as well. I hope the sun shines brighter tomorrow and that some other buddies will give you some advice and support.

 

Love, :smitten:

Chrysanthemum :crazy:

Link to comment
Share on other sites

If you've been near 100% for weeks at a time, then possibly this is not benzo related, right? That's the big question. However, the non-medication tools for dealing with it are the same. And only time will tell what it is.

 

I think the gift of the benzo maze is that we strengthen our character, our coping skills, and our self care. Which could include a counselor plus all the other things you already know about. I am sure you'll get this sorted out. Of course you want to be more for your family. On the other hand, kids learn a lot by our struggles and how we deal with them, and marriages get stronger when things aren't easy.

Link to comment
Share on other sites

If you've been near 100% for weeks at a time, then possibly this is not benzo related, right? That's the big question. However, the non-medication tools for dealing with it are the same. And only time will tell what it is.

 

I think the gift of the benzo maze is that we strengthen our character, our coping skills, and our self care. Which could include a counselor plus all the other things you already know about. I am sure you'll get this sorted out. Of course you want to be more for your family. On the other hand, kids learn a lot by our struggles and how we deal with them, and marriages get stronger when things aren't easy.

Wise words! I see that you said that NSAID prolonged your withdrawal. I was on a fairly high dose of motrin for a long while. Could you educate me about how this impacts healing? Thank you so much (and I don't mean to jump on someone else's thread!)

Love,

Chrysanthemum :crazy:

Link to comment
Share on other sites

Thanks for your replies, never depressed before, no real anxiety either, and when I say weeks near 100%, it may be more like a week or so at a time, and probably more like 80%. I'm generally a very happy guy, motivated, lover of life - that all seems to have changed since i stopped taking valium. the weird thing is that I only took it for 4 months!!
Link to comment
Share on other sites

It's not unusual for people to have a bad spell seven to nine months out from quitting Valium. 

 

I would say that you can assume that your benzo withdrawal is contributing to any psychological symptoms you have for up to two years afterwards. 

 

Unfortunately, four months is long enough for many people to develop severe dependence on benzos.  And a lot of the actual "damage" is due not to the length of time taking the benzos, but to a CT or very rapid taper that doesn't allow the brain to remodel itself smoothly.  It can take some time to recover from that.  But it seems that everyone does eventually, except for very rare cases.

 

Depression is hard, I know.  Keep in mind that it's that time of year that many people are more susceptible to depression because of changes in the day length and light exposure.  The most effective treatment for depression, according to studies, is exercise.  It's more effective than any drug out there.  Personally I find that light therapy combined with exercise is more effective for me than any drug ever was.

 

There is considerable question as to whether or not antidepressants work at all as drugs, or if they are just working as placebos when they work.  But the evidence indicates that once someone does take an antidepressant, THEN their brain chemistry DOES get screwed up, and they are more prone to future bouts of depression.  So if there is any way you can resist the temptation to take an antidepressant I highly recommend avoiding it.  They can be just as hard to get off of as benzos and can cause just as many side effects.

 

Hang in there.  You will eventually recover from what benzos and benzo withdrawal did to your brain.

Link to comment
Share on other sites

ct,

 

Look at LP's success story he just posted, he was only on benzos for 8 weeks and had a page long list of sx's.  So in light of that, benzos can cause major biological changes in a very short amount of time.

 

IMO, I think trying Cognitive Behavioral Therapy (CBT) might be worth your while.  I personally think it is the only effective form of therapy.  I am not a fan of Psychoanalysis, which can make people even more depressed.  It is however hard to find professionals trained in this type of therapy.

 

I myself think it could still be due to w/d.  ADs can be a slippery slope as for some people they have more depression after taking them, plus they have their own w/d.  You may want to seek out a Naturalpath who does testing of Serotonin levels.  I think it would be wise to know if your levels are low before taking a medication that would raise the level.

 

Have you had your B12 level checked?  The best and most accurate test is a serum Methylmalonic Acid test.  You do not have to fast for it and I would definitely check that before going on an AD.  Also checking your hormone levels...Thyroid, DHEAS, Testosterone...as low levels of any of these can also cause depression.  I would try to rule out biological causes before erroneously taking an AD.

 

Good luck ct, we have all had to deal with this and know how hard it is.

Link to comment
Share on other sites

Thanks for the brilliant advice guys! I think everything you have all said makes a lot of sense. AD's aren't something I want to jump into. I am off to see a doctor who works both Eastern and Western Medicine as well as naturopathy tomorrow. I have also booked in with my therapist in a couple of weeks time. The weather is getting better and I was out walking last night, that helped. I will keep you posted!

 

Thanks

Link to comment
Share on other sites

×
×
  • Create New...